Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, June 4 to 5, 2005

June 4 to 5, 2005 · NWS MKX · 15 events in 11 counties and zones

Three different rounds of severe weather occurred between the afternoon of June 4th and the evening of June 5th. The second round of severe weather occurred during the late evening on June 4th through the early morning hours on June 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Three different rounds of severe weather occurred between the afternoon of June 4th and the evening of June 5th. The second round of severe weather occurred during the late evening on June 4th through the early morning hours on June 5th. Clusters of severe thunderstorms, producing mainly large hail and damaging winds, crossed most of South-Central and Southeast Wisconsin. Golf-ball sized hail (1.75 inches) was measured at a location 3 miles east of Delavan at 2210CST and 1 mile west of Kenosha at 0315CST. Damaging winds caused tree and power line damage across Lafayette, Sauk, Iowa, Green, and Fond du Lac counties. A pontoon boat was overturned in Lafayette County which caused $5,000 in damage. Synoptically, an area of low pressure tracked across eastern South Dakota on June 4th and into northern Minnesota by late evening on June 5th. A warm front surged north across South-Central and Southeast Wisconsin during the evening on June 4th, causing thunderstorms to develop. The warm front stalled for a bit during the early morning hours on June 5th, allowing another round to develop and head east across the area. Finally, the warm front pushed into northern Wisconsin, allowing warm and humid air to flood into the region, fueling the final round along the cold front by late afternoon or early evening on June 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 4, 1:30 PM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Jun 4, 1:30 PM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT SAT JUN 4 2005

.DISCUSSION...FORECAST FOCUS IS ON PCPN TIMING...COVERAGE AND
INTENSITY DURG ACTIVE BALANCE OF THE WEEKEND.

IN THE SHORT TERM...INITIAL LINE OF STORMS NOW LEAVING THE CWA.
THIS LINE AND SRN EXTENSION THRU ERN IL HAS STABILIZED THE
AIRMASS BHND IT AS SHOWN ON STLT LOOPS BY MININUM OF CU OVR
NRN IL. SO THERE SHUD BE A BRK IN MOST OF THE CNVTV ACTION FOR
AWHILE OVR SE WI. ETA BRINGS IN ANOTHER SURGE OF QPF TNGT...BUT NOT
MUCH EVIDENCE OF THAT SORT OF DVLPT YET. SO WL HANG ON TO MENTION
OF MORE STORMS BUT PRBLY KP IN CHC CATEG FOR MUCH OF THE NIGHT.

MAIN VORT CNTR AND NEG TILT UPR TROF SWEEPS THRU TMRW. 2-4K
CAPES AND -8 LIS PROGGED AHD OF ASSOCD CDFNT. SO ANOTHER ROUND OF
ACTIVE WX EXPECTED...REF SWODY2.

ONCE ALL THAT GETS THRU...WEATHER SETTLES DOWN FOR A TIME MON INTO
TUE...BEFORE SOME WM FNTL ACTION SPRDS INTO SRN OR NRN WI LATER TUE
DEPENDING ON WHICH MODEL IS CORRECT. WL BRING RN CHC BACK IN
TUE P.M.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

NJ
Hazardous weather outlook, Jun 4, 6:54 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
754 PM CDT SAT JUN 4 2005

WIZ046-047-051-052-056>060-062>072-051000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
754 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE TONIGHT. A FEW OF THESE
THUNDERSTORMS COULD BECOME SEVERE...WITH A RISK OF LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND SUNDAY EVENING.
SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS.  AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-051000-
SHEBOYGAN WI TO WINTHROP HARBOR ILLINOIS
754 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ARE LATE TONIGHT. A FEW OF
THESE THUNDERSTORMS COULD BECOME SEVERE...WITH A RISK OF LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AND SUNDAY
NIGHT.  SOME OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL.  AN ISOLATED WATER SPOUT CAN NOT BE RULED OUT.

MORE THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...  WEATHER.GOV/MILWAUKEE     /LOWER CASE/

TZ

In the hours before

Special weather statement, Jun 4, 5:06 PM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
606 PM CDT SAT JUN 4 2005

WIZ046-047-051-052-056>060-062>072-042321-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
606 PM CDT SAT JUN 4 2005

...TORNADO WATCH NUMBER 392 HAS BEEN CANCELLED FOR SOUTH CENTRAL AND
SOUTHEAST WISCONSIN...

THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN HAS ENDED. THEREFORE...THE TORNADO
WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN HAS
BEEN CANCELLED.

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATER TONIGHT ACROSS SOUTH
CENTRAL AND SOUTHEAST WISCONSIN.

CORRECTED HEADLINE WORDING

WOOD
Local storm report, Jun 4, 6:11 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
711 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     JEFFERSON               43.01N 88.81W
06/04/2005                   JEFFERSON          WI   LAW ENFORCEMENT

            A 20 FOOT BY 20 FOOT SECTION OF ROOF WAS BLOWN OFF THE
            JEFFERSON HIGH SCHOOL AUDITORIUM. TREES AND POWER LINES
            ALSO DOWN.

&&

WOOD
Local storm report, Jun 4, 6:18 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
718 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     JEFFERSON               43.01N 88.81W
06/04/2005                   JEFFERSON          WI   TRAINED SPOTTER

            ESTIMATED 1 FOOT DIAMETER TREE DOWN ACROSS LINDEN STREET.
            BROUGHT POWER LINES DOWN WITH IT.

&&

WOOD
Local storm report, Jun 4, 6:19 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
719 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND GST     BRODHEAD                42.62N 89.38W
06/04/2005  50 MPH           GREEN              WI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED WIND GUSTS AROUND OR GREATER
            THAN 50 MPH.

0103 PM     TSTM WND DMG     5 W JANESVILLE          42.68N 89.11W
06/04/2005                   ROCK               WI   LAW ENFORCEMENT

            ONE LARGE TREE DOWN.

0105 PM     TSTM WND DMG     EVANSVILLE              42.78N 89.30W
06/04/2005                   ROCK               WI   LAW ENFORCEMENT

            MULTIPLE LARGE TREES DOWN.

0120 PM     TSTM WND DMG     ALBION                  42.88N 89.07W
06/04/2005                   DANE               WI   LAW ENFORCEMENT

            A UTILITY POLE FELL ONTO A HOUSE. TREES DOWN.

0125 PM     TSTM WND DMG     JEFFERSON               43.01N 88.81W
06/04/2005                   JEFFERSON          WI   TRAINED SPOTTER

            ESTIMATED 1 FOOT DIAMETER TREE DOWN ACROSS LINDEN STREET.
            BROUGHT POWER LINES DOWN WITH IT.

0125 PM     TSTM WND DMG     JEFFERSON               43.01N 88.81W
06/04/2005                   JEFFERSON          WI   LAW ENFORCEMENT

            A 20 FOOT BY 20 FOOT SECTION OF ROOF WAS BLOWN OFF THE
            JEFFERSON HIGH SCHOOL AUDITORIUM. TREES AND POWER LINES
            ALSO DOWN.

0127 PM     TSTM WND GST     E JEFFERSON             43.01N 88.81W
06/04/2005  55 MPH           JEFFERSON          WI   AMATEUR RADIO

0150 PM     TSTM WND DMG     1 S JOHNSON CREEK       43.07N 88.77W
06/04/2005                   JEFFERSON          WI   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

0229 PM     TSTM WND GST     UNION GROVE             42.68N 88.05W
06/04/2005  52 MPH           RACINE             WI   MESONET

            REPORTED AT UNION GROVE ELEMENTARY SCHOOL.

&&

WOOD
Special weather statement, Jun 4, 8:50 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
950 PM CDT SAT JUN 4 2005

WIZ046-047-051-052-056>060-062>072-050345-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
950 PM CDT SAT JUN 4 2005

...TORNADO WATCH NUMBER 397 IN EFFECT UNTIL 4 AM CDT FOR PORTIONS
OF SOUTH CENTRAL WISCONSIN...

THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES:

COLUMBIA...DANE...GREEN...IOWA...LAFAYETTE...AND SAUK.

THUNDERSTORMS DEVELOPING IN EASTERN IOWA...WILL MOVE INTO PORTIONS OF
SOUTH CENTRAL WISCONSIN AFTER 1030 PM CDT. SOME OF THESE STORMS MAY
BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

WOOD
Special weather statement, Jun 4, 9:40 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1040 PM CDT SAT JUN 4 2005

WIZ046-047-051-052-056>060-062>072-050500-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1040 PM CDT SAT JUN 4 2005

...TORNADO WATCH NUMBER 397 IN EFFECT UNTIL 4 AM CDT FOR PORTIONS
OF SOUTH CENTRAL WISCONSIN...

THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES:

COLUMBIA...DANE...GREEN...IOWA...LAFAYETTE...AND SAUK.

A BROKEN LINE OF THUNDERSTORMS OVER NORTHERN ILLINOIS...WILL MOVE
INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE STORMS
MAY AFFECT A LAKE GENEVA...TO WALWORTH...TO BELOIT LINE BY 1130 PM
CDT. THESE STORMS MAY EVENTUALLY REACH A UNION GROVE...TO ELKHORN...
TO AFTON LINE BY MIDNIGHT CDT.

CLOUD TO GROUND LIGHTNING STRIKES...SMALL HAIL TO PEA SIZE...WIND
GUSTS TO 40 MPH...AND BRIEF HEAVY RAINFALL RATES UP TO ONE QUARTER
INCH PER HOUR...ARE POSSIBLE WITH THESE STORMS.

OTHER THUNDERSTORMS DEVELOPING IN EASTERN IOWA...WILL MOVE INTO
PORTIONS OF SOUTH CENTRAL WISCONSIN AFTER 1100 PM CDT. SOME OF THESE
STORMS MAY BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

WOOD

The radar

The Quad Cities radar (KDVN), 107 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Walworth

When
June 4, 10:10 PM CST
Where
Walworth County, 3 mi E of Delavan
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.567, -90.383

Hail, Milwaukee

When
June 4, 10:29 PM CST
Where
Milwaukee County, West Allis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.700, -89.867

Hail, Walworth

When
June 4, 10:35 PM CST
Where
Walworth County, Honey Creek
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -87.967

Hail, Racine

When
June 4, 10:38 PM CST
Where
Racine County, Waterford
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -90.150

Thunderstorm Wind, Lafayette

When
June 4, 11:25 PM CST to 11:40 PM CST
Where
Lafayette County, Benton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -89.817

Pontoon boat overturned.

Thunderstorm Wind, Green

When
June 4, 11:46 PM CST to June 5, 12:00 AM CST
Where
Green County, Browntown
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -89.017

Trees and powerlines down.

Thunderstorm Wind, Iowa

When
June 4, 11:50 PM CST
Where
Iowa County, 1 mi W of Dodgeville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -89.633

Powerpoles down on Highway 18.

Thunderstorm Wind, Lafayette

When
June 4, 11:55 PM CST
Where
Lafayette County, Argyle
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -88.917

Thunderstorm Wind, Sauk

When
June 5, 12:00 AM CST
Where
Sauk County, Spring Green
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -88.317

Numerous large trees were toppled along with power lines.

Thunderstorm Wind, Green

When
June 5, 12:04 AM CST
Where
Green County, New Glarus
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -87.850

Thunderstorm Wind, Sauk

When
June 5, 12:10 AM CST to 12:35 AM CST
Where
Sauk County, Hillpt
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -88.567

Some large trees and power lines were knocked down.

Thunderstorm Wind, Columbia

When
June 5, 12:19 AM CST
Where
Columbia County, Lodi
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.767, -88.217

Measured at Lodi Middle School.

Hail, Jefferson

When
June 5, 12:54 AM CST
Where
Jefferson County, 1 mi W of Lake Mills
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.183, -90.067

Hail, Rock

When
June 5, 1:06 AM CST
Where
Rock County, Janesville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.417, -90.117

Hail, Kenosha

When
June 5, 3:15 AM CST
Where
Kenosha County, 1 mi W of Kenosha
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.317, -89.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457446, 5457448, 5456428, 5457447, 5457449, 5457452, 5457450, 5457451, 5457457, 5457453, 5456426, 5456427, 5457454, 5457455, 5457456.